If you have been excessively using this drug for recreation, it is most likely that your body could develop physical dependence. Once this happens, you will have a high chance of experiencing withdrawal symptoms when you suddenly stop or lessen your intake.
Physical dependence is when your body only functions normally with the presence of the drug in your system. Many factors could affect the level of withdrawal symptoms that you may experience once you decide to stop relying on the product.
Reading about how to manage the process of Gabapentin withdrawal along with addiction is a good step towards making your life better. Let’s read more about the next big step you could take.
What factors affect the level of Gabapentin withdrawal symptoms?
It’s a prescription drug that must be taken with the close supervision of your physician. It is very important that you divulge all your pre-existing ailments to your healthcare provider so that you will be given the minimum required dosage possible. This could lessen the process of managing your withdrawal later on.
Despite religiously following the prescription of your physician, you may still experience symptoms of withdrawal. However, the level of the symptoms may vary with those who have been excessively using it for recreational purposes.
The following are the factors that affect the level of withdrawal symptoms you may experience as you taper off the use of this medicine:
- How many doses have you been using?
People who have been taking high doses of this drug may have a greater tendency to experience severe withdrawal symptoms.
- How long have you been using it?
People who have been chronically using it may be more dependent on the drug and may experience severe withdrawal symptoms.
- What medical conditions do you have while taking this medicine?
If you use it to treat seizures, expect a more frequent seizure activity as you gradually stop taking it.
- Are your genes prone to low tolerance towards withdrawal?
If a low tolerance towards withdrawal runs in your genes, then you are to experience a different level of withdrawal symptoms.
- How did you stop taking it?
Slowly tapering off the use of this medicine, instead of abruptly stopping it, may prevent the occurrence of withdrawal symptoms.
What are the symptoms of Gabapentin withdrawal?
Withdrawal symptoms are most likely to occur after 12 hours of changing your intake – either you suddenly lessened the dose or you completely stopped taking it.
To avoid complications, it is advisable to seek medical advice once you take the step to withdrawing from using it. The following are signs you can expect to occur as soon as the withdrawal begins:
- Changes in appetite
- Crying spells
- Muscle pain or spasms
- Abdominal pain
- Suicidal ideation
These symptoms commonly occur not only upon withdrawal but also in withdrawing from other substances such as alcohol. If you experience any of these, there is no need to panic.
However, it is always recommended that you partner with your physician as you take this process to avoid complications. If there are symptoms that bother you, don’t hesitate to let your doctor know.
How Long Can You Take Gabapentin for Nerve Pain?
On average, most patients take this medication for one to two weeks to alleviate their nerve pains. Others take it longer depending on the intensity of the pain, and if there are other complications.
Be sure to abide by your doctor’s advice when medicating with this substance to avoid dependence and any dangerous withdrawal symptoms.
Has Anyone Died from Abusing Gabapentin?
Abusing this drug along with other substances, especially alcohol, contributed to 47.1% of fatality cases that led to death. The majority of these death cases found that other substances were used by the person while medicating with this drug.
If you have 1.1 to 134 mg/L of this drug in your body, your life will be at risk and can lead to death if not addressed immediately.
Can Gabapentin Cause Confusion?
This medicine is also used for treating chronic neuropathic pain or burning pain in your head. The pain shoots and goes off in a repeated manner, which is greatly discomforting to the person.
For a 30-day treatment, there were evident signs of confusion and dizziness. There are cases of hospitalization for adults and older people who are using this medication.
It can also cause hallucinations for patients, especially the elderly. This means medical supervision is needed when taking this drug.
How Long Does It Take To Get Off Gabapentin?
Several factors are affecting the duration of feeling the drug’s withdrawal effects. Typically, you will start feeling these symptoms minutes after your last intake, and it usually lasts for 12 hours to 10 days.
Some of these strong withdrawal symptoms are increased heartbeat, anxiety, sweating, and restlessness.
Is it dangerous to withdraw from using Gabapentin?
Multiple case studies have reported that people with a history of psychiatric or substance abuse problems are involved in Gabapentin withdrawal. If you have these risk factors, that is a cause of concern.
In the withdrawal process, symptoms of pre-existing conditions are most likely to recur. People with a history of bipolar disorder, psychosis, depression, and epilepsy are all at risk.
If you have these pre-existing conditions or even a complex substance withdrawal, then you should prepare yourself for withdrawal treatment in the hospital. This is advisable so that doctors could easily attend to you once certain complications arise.
What is the treatment for Gabapentin withdrawal?
Treatment for withdrawal effects must be planned beforehand. There are actually no existing medical protocols designed to manage the process. But it is always best to work hand in hand with your most trusted addiction specialist.
It is also important that you are aware and ready to face the possible symptoms that will occur in the process. Your readiness and willingness as you start your withdrawal are necessary or else, you might get back to taking the usual prescribed dose, and this will eventually prolong your dependence.
Tapering off is the usual thing to do upon withdrawal. Your doctor will slowly lower your dosage until you are capable of weaning from the medication.